UPM Institutional Repository

An improved binary method for scalar multiplication in elliptic curve cryptography


Mohamed, Mohamad Afendee and Md. Said, Mohamad Rushdan and Mohd Atan, Kamel Ariffin and Ahmad Zulkarnain, Zuriati (2010) An improved binary method for scalar multiplication in elliptic curve cryptography. Journal of Mathematics and Statistics, 6 (1). pp. 28-33. ISSN 1549-3644


Problem statement: Until recently, many addition chain techniques constructed to support scalar multiplication operation have been proposed tailored to limited computational resources. In securing the efficiency of ECC point operation, the combinations of the two basic operations, point addition and doubling are mostly implemented. Using binary method, the operation of doubling depends solely on the length of binary representation itself, so the most probable way to reduce the total number of the whole operation is by reducing the number of addition operation. This limitation is quite problematic. Approach: In this study we proposed an improved binary method which reads input block by block basis. Instead of having to add one to current chain every time non zero digit appears, this method requires one addition for every non zero block. A mapping table is used to store all possible binary string and its decimal version. For every block, its decimal value is extracted from the table and this value will be added to the current chain. In return, it requires precomputations for all possible combination of input blocks. Results: The new method showed a significant reduction in the number of required additions and the magnitude of improvement varies according to the key size. Conclusion: The algorithm is suitable to be adapted into cryptographic system especially as the need for bigger key size is growing rapidly.

Download File

PDF (Abstract)
An improved binary method for scalar multiplication in elliptic curve cryptography.pdf

Download (84kB) | Preview

Additional Metadata

Item Type: Article
Subject: Public key cryptography
Subject: Computers - Access control
Subject: Computer security
Divisions: Faculty of Computer Science and Information Technology
Publisher: Science Publication
Keywords: Scalar multiplication; Elliptic curve; Binary representation; Addition chains
Depositing User: Umikalthom Abdullah
Date Deposited: 17 Feb 2012 07:50
Last Modified: 22 Oct 2015 00:49
URI: http://psasir.upm.edu.my/id/eprint/13038
Statistic Details: View Download Statistic

Actions (login required)

View Item View Item